Kansas, 2009

Damaging Wind in Kansas, June 25, 2009

June 25, 2009 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm developed in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm developed in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 2:35 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 2:35 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU JUN 25 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS NORTH
TONIGHT THEN CHANCES FOR THUNDERSTORMS ON SATURDAY WITH A COLD FRONT.

MODELS FORECASTING AN UPPER RIDGE AXIS TO SHIFT EAST FROM WYOMING
AND COLORADO TO THE DAKOTAS AND INTO CENTRAL KANSAS OVERNIGHT. VERY
WARM 850MB TEMPS ALSO WILL MOVE EAST INTO WESTERN KANSAS. AN AREA OF
STRONG THUNDERSTORMS SHOULD DEVELOP IN NORTHEASTERN COLORADO THEN
SHIFT EASTWARD ON THE NORTHERN EDGE OF THE CAP INTO NEBRASKA. WILL
LEAVE A SMALL POP GOING FOR TONIGHT IN THE NORTH WITH A WEAK FRONTAL
BOUNDARY AND IF ANY STORMS GET SOUTH LATER FROM THE MCS. FOR TONIGHT
EXPECT SOUTH WINDS OF 10 TO 15 MPH AND OVERNIGHT LOWS AROUND 68
WEST TO LOWER 70S SOUTHEAST.

FOR FRIDAY THE UPPER RIDGE AXIS SHIFTS INTO IOWA AND EASTERN KANSAS
WITH AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO MONTANA AND UTAH.
VERY WARM AIR CONTINUES AHEAD OF A COLD FRONT WITH SOUTH WINDS
INCREASING TO 15 TO 25 MPH. HIGH TEMPERATURES COULD REACH THE
CENTURY MARK IN MANY LOCATIONS WITH DRIER AIR FORECAST AND GOOD
MIXING.

ON FRIDAY NIGHT THE UPPER LEVEL WAVE PUSHES THE COLD FRONT TO AROUND
GOODLAND WITH SOUTH WINDS MAKING FOR MILD NIGHT WITH LOWS IN THE 70
TO 75 DEGREE RANGE.

FOR SATURDAY THE UPPER LEVEL SHORTWAVE TROUGH MOVES ACROSS THE
DAKOTAS AND NEBRASKA PUSHING THE COLD FRONT ACROSS THE FA BY
EVENING. GFS HAS THE COLD FRONT ABOUT 6HRS FASTER THAN THE WRF AND
WILL HEDGE TOWARD THE WRF. THE COLD FRONT SHOULD BE THROUGH DODGE
CITY BY 18Z AND MEDICINE LODGE BY 21 TO 00Z. VERY WARM AIR AHEAD OF
THE FRONT SHOULD PUSH HIGHS INTO THE MID 90S EAST TO AROUND 102 AT
MEDICINE LODGE. MODELS DRY THE BOUNDARY LAYER OUT AHEAD OF THE FRONT
WITH DEWPOINTS ONLY IN THE 40S AND 50S BUT QUICKLY BRING THE
MOISTURE BACK BEHIND THE FRONT. THE BEST UPPER LEVEL SUPPORT AND
SPEED SHEAR WILL BE NORTH BUT THE COLD FRONT UNDERCUTS THE BEST
UPPER LEVEL WINDS SO SEVERE WEATHER THREAT LOOKS MINIMAL. WILL
INCREASE POPS INTO THE 30S AND 40S WITH THE FRONT MOSTLY DURING THE
AFTERNOON. HIGH TEMPS COULD BE REACHED EARLY WITH FALLING TEMPS IN
THE LATE AFTERNOON.

DAYS 3-7...

THERE WERE LITTLE SIGNIFICANT CHANGES TO THE GOING MEDIUM RANGE
FORECAST, WHILE MORE OR LESS CONFIDENCE HAS BEEN APPLIED TO A FEW
PERIODS INCLUDING SATURDAY NIGHT AND THE FARTHER PERIODS TOWARD
THURSDAY AND FRIDAY.

OPERATIONAL MODELS INCLUDING GFS AND ECMWF ARE STILL TRENDING TOWARD
THE SOLUTION OF A FRONTAL BOUNDARY PUSHING TROUGH WESTERN KANSAS ON
SATURDAY. MODELS INDICATE A DRY FRONTAL PASSAGE BUT TRENDS FOR
CONVECTIVE DEVELOPMENT ACROSS SOUTHEAST COLORADO SATURDAY EVENING
ARE FAIRLY HIGH CONFIDENCE.

THE PRECIPITATION EVENT SHOULD AID IN HELPING TEMPER HIGHS TO AROUND
90 DEGREES OR LESS IN SOME SECTIONS OF SOUTHWEST KANSAS ON SUNDAY AS
MORE ENERGY IS TAKEN TO EVAPORATE SURFACE MOISTURE DELAYING FULL
HEATING OF THE BOUNDARY LAYER. THE NEXT 2-3 DAYS ARE EXPECTED TO BE
DRY THROUGH THE EARLY MORNING WITH NEAR CLIMATOLOGICAL AVERAGES FOR
POPS IN THE LATE AFTERNOON DUE TO INCREASED INSTABILITY FROM DIURNAL
HEATING.

AS WE HEAD TOWARD THURSDAY THE UPPER PATTERN LOOKS TO TRANSLATE TO A
RIDGE ACROSS THE ROCKIES WITH SOUTHERLY 850 MB THETA-E POOLING NEAR
CONVERGENCE ZONE SOMEWHERE IN THE CENTRAL PLAINS, WHICH COULD WELL
TRANSLATE INTO A DAY OR TWO OF AFTERNOON NORTHWEST FLOW SEVERE
EVENTS IN THE VICINITY OF NEBRASKA AND NORTHERN KANSAS. WE HAVE
20-30 PERCENT CHANCES FOR THUNDERSTORMS GENERALLY ALONG THE NORTH
CENTRAL AND NORTHEAST SECTIONS OF THE FORECAST AREA FOR DAYS 6 AND 7
AND CAN ADJUST THESE WITH MORE CONFIDENCE MOVING TOWARD THE EVENT.
MONDAY THROUGH WEDNESDAY SHOULD BE ANOTHER WARMING PERIOD WITH HIGHS
REACHING INTO THE UPPER 90S ONCE AGAIN AS HEIGHTS AND THICKNESSES
BEGIN TO INCREASE THROUGH THE END OF THE FORECAST PERIOD.

&&

AVIATION...

THERE IS VERY LOW CHANCES FOR TSRA OR VCTS AT TERMINALS THIS
AFTERNOON AND AS SUCH WILL LEAVE TERMINALS WITH VFR CONDITIONS. INSTABILITY
HAS INCREASED ALONG CONVERGENCE AXIS SUFFICIENTLY TO PRODUCE A LINE
OF SCATTERED THUNDERSTORMS ACROSS EXTREME WEST CENTRAL KANSAS. RADAR
TRENDS WILL NEED TO BE MONITORED FOR ADDITIONAL DEVELOPMENT BUT NO
ORGANIZED CONVECTION IS EXPECTED. .

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 100  72  95 /   0  10  10  30
GCK  70 100  71  93 /  10  10  10  30
EHA  69  99  70  93 /   0  10  10  40
LBL  70 100  71  95 /   0  10  10  40
HYS  71 101  72  95 /  20  10  10  20
P28  73 102  74 102 /   0  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/33
Hazardous weather outlook, Jun 25, 3:58 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT THU JUN 25 2009

KSZ030-031-043>046-061>063-261130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-
458 AM CDT THU JUN 25 2009 /358 AM MDT THU JUN 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ064>066-074>081-084>090-261130-
HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 25, 5:36 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU JUN 25 2009

KSZ046-260015-
RUSH-
636 PM CDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LORETTA...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 9902 3847 9902 3846 9903 3845 9905
      3865 9924 3869 9918 3870 9903
TIME...MOT...LOC 2336Z 316DEG 4KT 3864 9910

GERARD

The radar

The Dodge City radar (KDDC), 122 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
June 25, 5:53 PM CST
Where
Rush County, 2.27 mi ESE of Loretta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.640, -99.140

Pea sized hail also fell and tree branches were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186061.